Connecticut, 2021

Flash Flooding in Connecticut, July 9, 2021

July 9, 2021 · NWS OKX · 15 events in 4 counties and zones

Tropical Storm Elsa tracked across the eastern portion of the area during the morning hours of July 9, with heavy rainfall north and west of the storm's center resulting in widespread flash flooding across southern Connecticut. 51 inches reported from the ASOS at the Meriden Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Tropical Storm Elsa tracked across the eastern portion of the area during the morning hours of July 9, with heavy rainfall north and west of the storm's center resulting in widespread flash flooding across southern Connecticut. Rainfall totals ranged from 3-5 inches across much of the area, including 4.09 inches reported from the ASOS at Bridgeport Airport and 3.51 inches reported from the ASOS at the Meriden Airport. A COOP observer in Guilford measured 4.30 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 7:04 AM EST, 37 minutes earlier.

Area forecast discussion, Jul 9, 7:04 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
804 AM EDT Fri Jul 9 2021

.SYNOPSIS...
Elsa will impact the area through this afternoon. Please refer
to the latest forecast and track information on Elsa from the
National Hurricane Center. A weak cold front approaches and
crosses the region later tonight before weak high pressure
builds in for the weekend. A warm front approaches Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track this hour as Elsa exited the NJ coast and
turned almost due east/northeast per latest 88D data on its
approach to eastern Long Island. Winds have picked up in
response, with a 51 mph gust reported at NDBC buoy 44025 and a
43 mph gust at the NYS Mesonet site at Brooklyn College. The
heaviest rainfall thus far has occurred across central/southern
Nassau County and parts of central and eastern Long Island and
SW CT, with a widespread 1-1.5 inches with locally 2.5 inches
reported thus far with the initial bands that have rotated
onshore.

Elsa will impact the area for much of the day today, and there
has not been much change in the forecast thinking with this
update. Heaviest precipitation per latest short term CAMs/HREF
do show an eastward shift in the axis of heaviest rainfall,so
have trimmed back QPF across the Lower Hudson Valley and SW CT.
Northeastern NJ and parts of southern CT do look to have the
best chance to exceed FFG (1-2" in 3 hrs) during the event so
this will have to be watched for possible flash flooding. Flash
flood watch remains in effect for the entire area through noon.
Flood advisories are in effect for much of these areas for the
next few hours.

Winds will be on the increase early this morning, with the
strongest sustained and gusts over eastern LI and eastern ocean
waters, gusting to 35-45kts through this morning. Elsewhere
across Long Island and southeastern CT, gusts to 35kts are
possible. 10m HRRR wind gust potential is depicting some gusts
35-40kts on the backside of the system over NYC and points east
for a brief period as well this morning as Elsa pulls away.

Temperatures today will be a bit cooler than previous days given the
cloud cover to start.  Went similar to MOS with mid 80s highs across
the interior and upper 70s to low 80s for coastal regions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Wind and rain impacts from Elsa should wane by later this afternoon
into this evening as a cold front and attendant mid level wave
approach from the west. Once again, the area is under the threat for
scattered showers and thunderstorms by late afternoon.  Short term
model soundings are indicating some marginal instability (1000-1500
J/kg SBCAPE), and 30-40kts of bulk shear by early evening north and
west of NYC. Based on model soundings, convective winds look to
be the greatest threat with any storms that do develop, through
this does not look to be widespread.  As such, SPC has the
entire region in a marginal risk for severe storms later today.
Flash flooding would again be possible with any storms that
occur over areas that have already received rainfall from
Thursday's event or Elsa.

Quieter weather returns for Saturday as high pressure build back
in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No major changes to the long term with this update.

Upper ridge builds over the Atlantic into the start of the
period as an upper low deepens over the Central Plains. This
will result in a warming trend and increasing chances for
showers and thunderstorms for the area. Southwest flow aloft
tends to favor interior/western zones for best chances, but
there is some uncertainty regarding the the position of the
ridge and the track and timing of the associated upper low to
the north and west. The CWA could be close enough to the storm
track on the northern periphery of the ridge to produce several
rounds of active wx. On the other hand, a drier scenario would
favor a few airmass storms each day mainly over the interior.
For now, the blended approach was taken and the NBM followed.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Tropical Storm Elsa will pass south and east of the terminals
this morning, exiting quickly to the northeast this afternoon. A
cold front then crosses the region this evening.

MVFR to IFR conditions to start will rapidly improve to VFR from
west to east this morning. Sub-VFR conditions are then possible
again late this afternoon into this evening in additional
showers and thunderstorms.

N-NE winds 10-15 kt this morning will ultimately shift to the W
this afternoon. Gusts 25-30 kt are possible this morning at the
coast. Winds will then shift back to the N tonight at less than
10 kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for category changes and wind shifts through the
morning. Wind shift timing could be off by 1-2 hours.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Sat...Mainly VFR. A few afternoon/evening showers possible.
.Sun-Tue... Mostly VFR. MVFR possible in showers and
thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly winds and seas build ahead of Elsa's increase
this morning. Tropical storm conditions are likely today on the
eastern waters as Elsa passes through or nearby. Ocean seas
likely build to 8 to 12 ft. SCA continues for the Western Sound
and NY Harbor as there could be some gusts 25-30 kt late
tonight into early Friday. Please refer to the latest forecast
and track information on Elsa from the National Hurricane
Center. Winds and seas slowly subside late Friday into Friday
night as Elsa departs well to the north and east.

Seas continue to subside on Sat, with waves below 5 ft expected
by late day. Winds will be below SCA levels on all waters Sun-
Tue. Seas on the ocean may touch 5 ft at times Sun and Mon.

&&

.HYDROLOGY...
Flooding likely through midday Friday with periods of heavy
rain and potential thunderstorms, 2 to 4 inches of rainfall with
locally higher amounts possible during this time with Elsa.
Scattered areas of poor drainage/urban flash flooding is likely,
with flooding of areas adjacent to fast reacting small rivers
and streams possible.

Possible showers and thunderstorms later this evening may also
bring at least minor urban flooding with any stronger storms.

No hydrologic concerns from Saturday through Friday.

&&

.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at the ocean beaches
through Saturday. Surf height of around 6-7 ft is expected today
long period SE swells. There is a high risk of rip currents
again for all ocean beaches Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>012.
     Tropical Storm Warning for CTZ008-010>012.
NY...Flash Flood Watch until noon EDT today for NYZ067>075-078>081-
     176>179.
     Tropical Storm Warning for NYZ078>081-179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
     103>108.
MARINE...Tropical Storm Warning for ANZ331-332-340-345-350-353-355.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ335-
     338.

&&

SYNOPSIS...DBR/MW
NEAR TERM...DBR
SHORT TERM...DBR
LONG TERM...DS/MW
AVIATION...FEB/MW
MARINE...DBR/DS
HYDROLOGY...DBR/DS
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Jul 8, 8:36 PM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
936 PM EDT Thu Jul 8 2021

NYZ075-178-100145-
Kings (Brooklyn)-Southern Queens-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-100145-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>007-009-NJZ002-004-006-103>108-NYZ067>074-176-177-100145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-010>012-NYZ078-079-100145-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-100145-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
936 PM EDT Thu Jul 8 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-100145-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
936 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Tropical Storm Elsa will move through overnight bringing heavy rain
and potentially gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Elsa will move through Friday morning bringing heavy
rain and potentially gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 9, 5:45 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
645 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     MARINE TSTM WIND 2 N TOMPKINSVILLE       40.66N 74.06W
07/09/2021  M44 MPH          ANZ338             NY   MESONET

            MESONET STATION ROBN4 ROBBINS REEF, NJ.

&&

DSR
Local storm report, Jul 9, 5:46 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
646 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     MARINE TSTM WIND 1 S BLUE POINT          40.73N 73.03W
07/09/2021  M46 MPH          SUFFOLK            NY   MESONET

            MESONET STATION XBLU BLUE POINT.

&&

DSR
Local storm report, Jul 9, 5:51 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
651 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     MARINE TSTM WIND EATONS NECK             40.95N 73.40W
07/09/2021  M43 MPH          SUFFOLK            NY   MESONET

            MESONET STATION XEAT EATONS NECK.

&&

DSR
Local storm report, Jul 9, 5:54 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
654 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     MARINE TSTM WIND 4 SE HAMPTON BAYS       40.84N 72.48W
07/09/2021  M41 MPH          ANZ350             NY   MESONET

            MESONET STATION XSHN SHINNECOCK.

&&

DSR
Local storm report, Jul 9, 6:32 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
732 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TROPICAL STORM   ISLIP AIRPORT           40.79N 73.10W
07/09/2021                   SUFFOLK            NY   ASOS

            39 MPH GUST AT KISP.

&&

DSR
Local storm report, Jul 9, 6:51 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
751 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     MARINE TSTM WIND 19 SSE EAST HAMPTON     40.69N 72.05W
07/09/2021  M45 MPH          ANZ350             NY   MESONET

            MESONET STATION 44017 19 SSE EAST HAMPTON.

&&

DSR

The radar

The Brookhaven radar (KOKX), 56 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
July 9, 7:41 AM EST to 11:15 AM EST
Where
Fairfield County, 0.42 mi SE of Darien to 0.41 mi SE of Darien
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.076, -73.464

Vehicles were stalled in flood waters under the I-95 overpass on Tokeneke Road in Darien.

Flash Flood, Fairfield

When
July 9, 7:46 AM EST to 11:15 AM EST
Where
Fairfield County, 0.46 mi SSE of Talmadge Hill to 1.18 mi ESE of Talmadge Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.114, -73.498

Numerous roads were closed due to heavy flooding in Darien.

Flash Flood, Fairfield

When
July 9, 7:50 AM EST to 10:23 AM EST
Where
Fairfield County, 1.6 mi WSW of Shippan Pt to 1.72 mi WSW of Shippan Pt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.025, -73.560

Vehicles were stranded in 2 feet of flood water on Benjamin Street in Old Greenwich.

Flash Flood, Fairfield

When
July 9, 8:06 AM EST to 11:15 AM EST
Where
Fairfield County, 1.41 mi WSW of Long Ridge to 0.83 mi W of Shippan Pt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.142, -73.625

Fire units were responding to numerous incidents involving vehicles with occupants stranded in flood waters throughout Stamford.

Flash Flood, New Haven

When
July 9, 8:36 AM EST to 11:15 AM EST
Where
New Haven County, 0.1 mi NW of New Haven to 0.07 mi NNW of New Haven
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.301, -72.921

Water Street was closed and impassable at Olive Street in New Haven due to flooding.

Flash Flood, New Haven

When
July 9, 8:55 AM EST to 11:15 AM EST
Where
New Haven County, 1.54 mi W of Highwood to 1.51 mi W of Highwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.326, -72.959

West Rock Avenue was closed at Whalley Avenue in New Haven due to flooding.

Flash Flood, Fairfield

When
July 9, 9:00 AM EST to 11:15 AM EST
Where
Fairfield County, 2.04 mi SW of Stratford to 1.18 mi SE of Bridgeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.176, -73.173

Multiple roads were closed due to flooding in Bridgeport including the intersections of Bishop Avenue and Connecticut Avenue, Lincoln Avenue and Arlington Street, Gregory Street and Columbia Street, East Washington Street and East Main Street, and Seaview Avenue at the I-95 exit ramp.

Flash Flood, New Haven

When
July 9, 9:03 AM EST to 11:15 AM EST
Where
New Haven County, 2.2 mi ESE of Woodbridge to 2.28 mi ESE of Woodbridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.335, -72.983

The fire department rescued three stranded motorists from Amity Plaza at the intersection of Route 63 and the Wilbur Cross Parkway in New Haven.

Flash Flood, Fairfield

When
July 9, 9:30 AM EST to 11:15 AM EST
Where
Fairfield County, 1.15 mi N of Black Rock to 1.14 mi SW of Bridgeport
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.166, -73.234

Kings Highway East (Route 1) was closed in both directions at Chambers Street in Bridgeport due to flooding.

Flash Flood, Fairfield

When
July 9, 9:30 AM EST to 11:15 AM EST
Where
Fairfield County, 1.05 mi N of Black Rock to 1.11 mi NNW of Black Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.165, -73.234

Johnson Drive was closed due to flooding from Black Rock Turnpike to Fiske Street in Fairfield.

Flash Flood, New Haven

When
July 9, 9:40 AM EST to 11:15 AM EST
Where
New Haven County, 0.62 mi SW of Meriden to 0.51 mi SW of Meriden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.525, -72.810

Flowing flood waters up the the hood of cars were reported on Cook Avenue in Meriden.

Flash Flood, Middlesex

When
July 9, 9:45 AM EST to 11:15 AM EST
Where
Middlesex County, 1.08 mi SW of South Farms to 2.27 mi S of South Farms
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.537, -72.632

Lee Street, Paddock Road, and Lyceum Road in Portland were closed due to flooding.

Flash Flood, New Haven

When
July 9, 10:27 AM EST to 11:15 AM EST
Where
New Haven County, 0.52 mi WNW of West Shr to 0.55 mi WNW of West Shr
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.253, -72.989

A landslide compromised the railroad tracks near Callegari Drive in West Haven and caused Metro-North trains to be diverted.

Flash Flood, Fairfield

When
July 9, 10:45 AM EST to 11:15 AM EST
Where
Fairfield County, 0.58 mi E of Stamford to 0.64 mi E of Stamford
Cause
Heavy Rain
Reported by
Public
Coordinates
41.049, -73.519

Multiple yards were completely flooded on Cove Road near Van Buskirk Avenue in Darien. Water was near the top of several vehicles.

Flash Flood, New London

When
July 9, 2:30 PM EST to 4:15 PM EST
Where
New London County, 0.86 mi SSE of Gibbs to 0.89 mi SSE of Gibbs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.559, -72.122

The Yantic River at Yantic exceeded its minor flood stage of 9.0 feet at 2:30pm EST. The river crested at a height of 9.10 feet twice, once at 3:00pm EST and again at 3:30pm EST before falling back below flood stage by 4:15pm EST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976464, 976465, 976469, 976470, 976471, 976473, 976488, 976495, 976498, 976512, 976501, 976508, 976509, 976511, 976657.